“Always note and record the unusual…Publish it. Place it on permanent record as a short, concise note. Such communications are always of value.

– Sir William Osler

Oral hyperpigmentation associated with hydroxyurea in a patient with polycythemia vera: A case report

 

During our internship at King Fahad Specialist Hospital, Dammam, we encountered a female patient in periodontics clinic with the periodontist; Dr. Fatimah Meshikhes. The patient was referred for treatment of  gingival enlargement that she noticed on her maxillary and mandibular anterior gingival tissues. 

During physical examination, we noticed multiple hyperpigmented areas on the facial skin, fingernails and toenails. Intraorally and in addition to the gingival enlargement that she was complaining of, multiple asymptomatic brown hyperpigmented patches in the buccal mucosa, palate, gingiva and dorsal surface of the tongue were found. Upon reviewing the patient’s medical and dental history, we found that she was diagnosed with polycythemia Vera (PV) and has been under Hydroxyurea therapy (HU) in the past one year.

Polycythemia vera is a medical condition that is associated with increased blood hyperviscosity and subsequent thrombosis. Hydroxyurea therapy is one of the first line medications used to reduce the risk of thrombotic events by decreasing the overall production of blood cells in the bone marrow. 

Initially we were unsure what the cause of the pigmentation was. The patient was told by her physician that what she has on her tongue might be a bruise. From the previously collected data about the patient’s medical history, reviewing literature and taking the consultation of a dermatologist, we were able to roll out other possible related causes or medical conditions and reach the final diagnosis of it being a HU-associated side effect. Although extremely rare, HU-associated oral hyperpigmentation is one of the side effects that could occur along with more commonly reported side effects such as mucocutaneous lesions and dark hyperpigmentation of skin folds and nails.

Looking deeply into the dental and medical literature, we found that only 9 cases of HU-associated oral manifestations were reported to date, with the majority (89%) occurred following HU treatment for conditions other than PV. This clinical case is the 10th case reporting oral side effects due to HU and the first to report HU‐associated hyperpigmentation affecting the palatal mucosa and gingiva. The case report discusses and analyzes the usage of HU and its unusual oral side effects. Furthermore, it presents the previous well-documented cases of the similar oral and dermal complications caused by HU. 

We aim through the published clinical report to raise awareness of the unusual symptoms and rare presentations that are associated with HU, which can be also the case with other drugs or medical conditions that might be encountered in our daily practice. 

 

  • For more details on the case report:

https://onlinelibrary.wiley.com/doi/full/10.1002/ccr3.3012

 

 

(Visited 103 times, 1 visits today)
SaudiDent

Author SaudiDent

More posts by SaudiDent

Leave a Reply

Send this to a friend